Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Herpes and side effects of Viraday
Mar 31, 2011

On the 5th of Feb(Saturday) at around 2:30 am,while having sex with a sex worker,the condom broke.However,I could not contact my doctor until the 60th hour. He immediately put me on Viraday(Atripla)(Tuesday-3 pm).Was it too late to start the PEP? It's been now about 15 days since I've been taking Viraday.For the first 10 days I did not experience any side effects except some dizziness. Then since the 11th day onwards I started experiencing some fatigue and stiffness around my knees and a little bit nauseatic. Yesterday night(13th day) I noticed some small red bumps on the tip of my penis and experienced extreme fatigue.The bumps soon started to tingle and itch.Fearing that it may be Herpes,I contacted a dermatologist who examined the bumps and ruled out herpes.She prescribed me a Mupirocin ointment.During the day,I also experienced some pain in the lower left corner of my abdomen(below the ribs) and was more nauseatic than usual and did not feel like eating anything.Had the sensation of my stomach being full even though I'd not eaten anything.The fatigue too persisted from the previous day.Are these symptoms of Herpes or HIV or are these side effects of Viraday which are manifesting themselves so late? I read that in some cases Viraday can cause liver damage and kidney damage.I'm worried.Based on these symptoms,should I get my liver tested ??

Should I get a second opinion about those red bumps and get myself tested for Herpes ??

After I finish my 28 day course of Viraday,when should I get myself tested for HIV ?? Is there any test(like the p24 antigen or the PCR test) which will be able to give an accurate result without being affected by the PEP ?? If I take the antibody test now,will it be affected by the PEP ??

Response from Dr. McGowan

Thanks for your questions.

PEP should be started as soon as possible after sexual contact. Generally up to 36-48 hours post exposure. Since you started more than 3 days later I would probably not have recommended it. Yes, these could be side effects from the medication, GI bloating is not unusual on this combination. Usually herpes forms blisters (little fluid bubbles) and is tender to touch and can cause lymph node swelling in the groin. You should be tested for this and syphilis as well, which is very common nowadays. There are new combination (4th generation) HIV tests that can measure antibody and P24 antigen, these tests can shorten the "window" period for detecting a positive screen down to 2-3 weeks. Delay of HIV seroconversion (testing positive) after taking PEP is not considered likley, there have been a couple of cases where this may have occured, usually when hepatitis C has been transmitted as well. When you see your doctor for follow-up they should test you for hep C as well. We recommend HIV testing at 4-6 weeks, 3 months and 6 months after exposure.

Best,

Joe



Previous
where now
Next
drop of hiv infected blood

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement